HYPONATREMIA developing after conventional diuretic therapy has been well documented. Recently, some cases of hyponatremia developing after the administration of an amiloride-hydrochlorothiazide combination, as early as six days after the onset of treatment, have been reported.1-3 This article reports a case of severe hyponatremia developing after two doses of an amiloride hydrochloride, 5 mg, and hydrochlorothiazide, 50 mg, combination.
Report of a Case
A 78-year-old, generally healthy woman had been treated with hydrochlorothiazide, 50 mg daily, and potassium supplements for hypertension since 1975. In 1982, propranolol hydrochloride, 20 mg twice daily, was added to her regimen. Her serum sodium level has ranged from 132 to 133 mEq/L, with normal potassium levels. On July 12, 1983, to simplify her regimen, hydrochlorothiazide and potassium chloride were changed to one tablet daily of an amiloride hydrochloride, 5 mg, and hydrochlorothiazide, 50 mg, combination. A chemistry screen on the same day revealed a sodium
Strykers PH, Stern RS, Morse BM. Hyponatremia Induced by a Combination of Amiloride and Hydrochlorothiazide. JAMA. 1984;252(3):389. doi:10.1001/jama.1984.03350030057021
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: